Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 113, NWS Des Moines, IA

June 20, 20255 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2025, 2:42 AM CDT for 5 counties in Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2025, 2:42 AM CDT (07:42 UTC)
Expired
Jun 20, 2025, 3:30 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 176 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1319 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1319 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS53 KDMX 200742
SVRDMX
IAC063-081-109-147-189-200830-
/O.NEW.KDMX.SV.W.0113.250620T0742Z-250620T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
242 AM CDT Fri Jun 20 2025

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Emmet County in northwestern Iowa...
  Kossuth County in north central Iowa...
  Northwestern Hancock County in north central Iowa...
  Southwestern Winnebago County in north central Iowa...
  Northeastern Palo Alto County in northwestern Iowa...

* Until 330 AM CDT.

* At 242 AM CDT, a severe thunderstorm was located near Swea City, or
  17 miles north of Algona, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Estherville, Algona, Forest City, Swan Lake, Ingham Lake, Union
  Slogh, High Lake, Armstrong, Buffalo Center, Bancroft, Swea City,
  Burt, Titonka, Ringsted, Wesley, Fenton, Lakota, Crystal Lake,
  Woden, and Lone Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9355 4300 9418 4339 9486 4350 9431
      4350 9417
TIME...MOT...LOC 0742Z 302DEG 35KT 4332 9431 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon
2 follow-up statements
468 
WWUS53 KDMX 200808
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
308 AM CDT Fri Jun 20 2025

IAC063-081-109-147-189-200830-
/O.CON.KDMX.SV.W.0113.000000T0000Z-250620T0830Z/
Emmet IA-Kossuth IA-Hancock IA-Winnebago IA-Palo Alto IA-
308 AM CDT Fri Jun 20 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHEASTERN EMMET...KOSSUTH...NORTHWESTERN HANCOCK...
SOUTHWESTERN WINNEBAGO AND NORTHEASTERN PALO ALTO COUNTIES...

At 307 AM CDT, a severe thunderstorm was located near Titonka, or 13
miles northeast of Algona, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Algona, Forest City, Union Slogh, Buffalo Center, Bancroft, Swea
City, Burt, Titonka, Ringsted, Wesley, Fenton, Lakota, Crystal Lake,
Woden, Lone Rock, Ledyard, Hayfield, St. Benedict, Irvington, and
Sexton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9355 4300 9418 4329 9467 4347 9427
      4350 9417
TIME...MOT...LOC 0807Z 302DEG 35KT 4319 9402 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon
646 
WWUS53 KDMX 200819
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
319 AM CDT Fri Jun 20 2025

IAC063-200829-
/O.CAN.KDMX.SV.W.0113.000000T0000Z-250620T0830Z/
Emmet IA-
319 AM CDT Fri Jun 20 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4324 9355 4300 9418 4320 9452 4345 9405
TIME...MOT...LOC 0819Z 302DEG 35KT 4313 9390 

$$

IAC081-109-147-189-200830-
/O.CON.KDMX.SV.W.0113.000000T0000Z-250620T0830Z/
Kossuth IA-Hancock IA-Winnebago IA-Palo Alto IA-
319 AM CDT Fri Jun 20 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR CENTRAL KOSSUTH...NORTHWESTERN HANCOCK...SOUTHWESTERN WINNEBAGO
AND EASTERN PALO ALTO COUNTIES...

At 319 AM CDT, a severe thunderstorm was located near Hutchins, or 14
miles west of Garner, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Algona, Forest City, Union Slogh, Buffalo Center, Bancroft, Burt,
Titonka, Wesley, Fenton, Lakota, Crystal Lake, Woden, Lone Rock,
Hayfield, St. Benedict, Irvington, Sexton, Forest City Municipal
Airport, Algona Municipal Airport, and Aa Call State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9355 4300 9418 4320 9452 4345 9405
TIME...MOT...LOC 0819Z 302DEG 35KT 4313 9390 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:42 PM CDT, 3 hours earlier. Its key messages:

  • Mild and quiet today, but scattered storms expected overnight into Friday morning, mainly north and northeast. A few storms could be strong to severe, with hail the primary threat but strong winds also possible.
  • High confidence in hot, humid, and breezy conditions from Friday into Monday. The most intense heat is likely over the weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat Advisories are in effect for various areas of Iowa between Friday and Sunday.
  • Next week will be active with multiple rounds of thunderstorms/heavy rain toward the northwest and persistent heat toward the southeast, but low confidence in where the zone between these two areas will fall across Iowa.
Area forecast discussion, Jun 19, 11:42 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
1142 PM CDT Thu Jun 19 2025

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Mild and quiet today, but scattered storms expected overnight
  into Friday morning, mainly north and northeast. A few storms
  could be strong to severe, with hail the primary threat but
  strong winds also possible.

- High confidence in hot, humid, and breezy conditions from
  Friday into Monday. The most intense heat is likely over the
  weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat
  Advisories are in effect for various areas of Iowa between
  Friday and Sunday.

- Next week will be active with multiple rounds of
  thunderstorms/heavy rain toward the northwest and persistent
  heat toward the southeast, but low confidence in where the
  zone between these two areas will fall across Iowa.

&&

.DISCUSSION...
Issued at 212 PM CDT Thu Jun 19 2025

It is a sunny, mild, and quiet day across Iowa as a surface ridge
slides by to the south. Meanwhile a broad low pressure trough has
set up shop along the lee of the Rockies, while a large 500 MB ridge
dominates the southwestern U.S. and is pushing up into the Midwest.
A warm front lies well to our north, over North Dakota and northern
Minnesota. As a quick-moving shortwave impulse overtops the 500 MB
ridge later today, it will generate strong thunderstorms along the
front in North Dakota that will likely accelerate eastward and
southeastward overnight. It appears this complex will remain north
of our area over Minnesota and Wisconsin, however, a southwesterly
low-level jet developing overnight will push into Iowa and is likely
to generate thunderstorms during the early morning hours Friday.
While forecast soundings depict a deep, very warm layer above the
surface within a large-scale warm advection regime, they also
illustrate instability above that with MUCAPEs of around 1000-1500
J/kg overnight. The expectation is thus for the development of high-
based but occasionally strong thunderstorms capable of producing
hail. Coverage is expected to be scattered and 50-70% POPs are
carried in our northern and northeastern counties, closer to the
nose of the jet and the periphery of the 500 MB high. There is also
some potential that if storms can sufficiently organize a cold pool
some strong winds could punch down to the surface, particularly if
the storms from Minnesota curve southward enough to scrape the
northeast corner of our service area Friday morning. In any event,
the storms should push eastward and away from us by noon.

Aside from the Friday morning storms, the forecast is dry for the
next several days and increasingly hot and humid. Operational NBM
was only around the 10th percentile of the distribution on
temperature in our western counties, likely due to overly bias
correcting for recent cool weather, so increased MaxT into the 100-
102 range Saturday and Sunday which is still below the 50th
percentile. Operational NBM was only around the 10th percentile of
the distribution on temperature in our western counties, likely due
to overly bias-correcting for recent cool weather, so increased MaxT
Saturday and Sunday but still remain near or below the 50th
percentile. With the 500 MB ridge slowly moving overhead and
persistent, seasonally strong south southwesterly surface flow
helping to mix down the warm temperatures aloft, highs will range
well into the 90s by Saturday and Sunday, and perhaps reach triple-
digits in some western Iowa locations, with dewpoints in the upper
60s to lower 70s combining to produce Heat Index values easily in
excess of 100 degrees. Indeed, even on Friday our western counties
may reach these Heat Index levels, though our eastern counties will
remain somewhat less hot due to a slower arrival of the stronger
surface flow as well as potential lingering after-effects from
morning convection. Although Heat Index values in our western areas
Friday afternoon/evening are more in the 102-105 range, it will be
the beginning of a multi-day event with values Saturday and Sunday
more in the 105-110 range and overnight low temperatures only in the
upper 70s. Therefore, have opted to issue an Extreme Heat Warning
over about the western third of our forecast area beginning at noon
Friday and continuing through Sunday. Have also issued a Heat
Advisory for parts of central Iowa, roughly along the I-35 corridor,
for Friday afternoon and evening when Heat Index values will exceed
100 degrees at times. An Extreme Heat Watch remains in effect for
our entire area east of the warning for Saturday and Sunday, and
will likely be converted to a warning late Friday after the Heat
Advisory ends. All in all it will be a very hot and muggy few days,
with impacts enhanced due to it being the first really hot weather
of the year and falling over a weekend. The only factors mitigating
the heat impacts appear to be the persistent breezes, and the
potential for high-level smoke at times this weekend, but these
factors will only slightly blunt the excessive heat effects.

Over the weekend a broad 500 MB trough will build over the western
and northwestern U.S., with the big ridge/heat dome moving over the
southeastern U.S. and intensifying there. This synoptic pattern will
remain in place for about the first half of next week. As several
shortwave impulses eject out of the western trough, they will ride
over a quasi-stationary baroclinic zone beneath a strong belt of
southwesterly flow aloft between the 500 MB trough and ridge. This
will generate multiple rounds of thunderstorms within the baroclinic
zone over several days, with the zone wobbling around over the
Midwest due to the competing effects of the shortwaves/convective
outflow (pushing it to the southeast), and post-shortwave
subsidence/reassertion of the 500 MB high (pushing it back
northwest), with all of this occurring over or near Iowa. The result
is a forecast that is high in overall scenario confidence, but low
in confidence on details. Anywhere south of the frontal zone will
remain very hot and more or less rain-free, while along and
northwest of the boundary it will be relatively cooler, with severe
weather, heavy rain, and flooding all possible at times especially
as several rounds of storms could affect the same areas repeatedly.
However, with the location of the demarcation line between these two
areas still uncertain, for now the focus is on preparing for all of
these potential hazards, ranging from prolonged excessive heat to
severe thunderstorms and flooding. In any event next week looks to
be quite active across Iowa, which is climatologically typical of
the infamous "20s of June".

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1136 PM CDT Thu Jun 19 2025

Scattered thunderstorms are developing over western Iowa and
will continue to expand into parts of central and northern Iowa
overnight into early morning. The greatest chances are at
KMCW/KALO though all sites have potential through at least 12z.
MVFR cigs and vsbys are possible with the convection. Gusty
winds are also possible. VFR conditions will setup with VFR
conditions becoming widespread by late Friday morning. Gusty
south winds will develop. Low level wind shear is expected to
develop Friday evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092.
Heat Advisory from noon to 8 PM CDT Friday for IAZ006-016-025-
036-037-047>049-059>061-072>074-082>084-093-094.
Extreme Heat Watch from Saturday afternoon through Sunday
evening for IAZ006-007-016-017-025>028-036>039-047>050-059>062-
072>075-082>086-093>097.

&&

DISCUSSION...Lee
AVIATION...Donavon
Hazardous weather outlook, Jun 19, 2:39 PM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Thu Jun 19 2025

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-201945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-
Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-
Davis-
239 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will move across northern to central Iowa very late
tonight and into Friday morning. A few stronger storms may produce
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will continue Friday morning with damaging winds and hail
possible in especially the northeast and depart before noon.
Additional storms are expected late Sunday evening and into early
next week. Severe chances will be better determined in the coming
days.

Hot and humid conditions are expected from Friday through the
weekend, with heat indices exceeding 100 degrees. A Heat Advisory
is in effect for parts of the area Friday. An Extreme Heat Watch
is in effect Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
201945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
239 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will move across northern to central Iowa very late
tonight and into Friday morning. A few stronger storms may produce
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will taper off Friday morning. Additional storms are
expected late Sunday evening and into early next week. Severe
chances will be better determined in the coming days.

Hot and humid conditions are expected from Friday through the
weekend, with heat indices exceeding 100 degrees. An Extreme Heat
Warning is in effect for Friday. An Extreme Heat Watch is in
effect Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 20, 2:38 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
238 AM CDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     Tstm Wnd Gst     2 WNW Gruver            43.41N 94.75W
06/20/2025  M59 MPH          Emmet              IA   ASOS

            measured at the Estherville airport.

&&

RD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:59 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth46 min
Jun 20, 2:26 AM CDTSevere Thunderstorm WarningDMXTaylor49 min
Jun 20, 3:16 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Humboldt, Kossuth, Winnebago, Wright44 min
Jun 20, 3:21 AM CDTHeat AdvisoryDMXAppanoose, Black Hawk, Bremer, Butler, Cerro Gordo, Davis and 9 more4 days
Jun 20, 3:49 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXFranklin, Hamilton, Humboldt, Webster, Wright41 min
Jun 20, 4:01 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright44 min
Jun 20, 4:29 AM CDTSevere Thunderstorm WarningDMXFranklin, Grundy, Hamilton, Hardin, Webster, Wright61 min
Jun 20, 4:43 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy47 min
Jun 20, 5:19 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Hamilton, Hardin, Marshall, Story and 1 more56 min
Jun 20, 5:59 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie31 min
Jun 20, 6:03 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Story, Tama57 min
Jun 20, 6:09 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth51 min
Jun 20, 6:28 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Worth47 min
Jun 20, 8:19 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama41 min
Jun 20, 8:42 AM CDTFlash Flood WarningDMXBlack Hawk, Butler, Grundy3 hr
Jun 20, 8:58 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama62 min
Jun 20, 10:26 AM CDTSpecial Weather StatementDMXJasper, Poweshiek49 min
Jun 20, 11:02 AM CDTSpecial Weather StatementDMXMahaska, Marion, Monroe, Wapello43 min
Jun 20, 11:45 AM CDTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.